MAUDE Adverse Event Report: 5F TEMPO 0.038 125CM II; CATHETER, INTRAVASCULAR, DIAGNOSTIC

5F TEMPO 0.038 125CM II; CATHETER, INTRAVASCULAR, DIAGNOSTIC
Model Number SRD5559
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/12/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing process that can be related to the reported complaint.This device is available for analysis but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the 5f 0.038¿ 125cm ii tempo diagnostic catheter broke about 30cm from the hub during a stroke procedure.The distal part was left in the aortic arch while proceeding with the procedure and later removed from the vessel with a snare.The catheter had not yet been placed in the carotid artery.It was mentioned that this happened when the doctor turned the catheter twice in the arch.The catheter was inserted through a long sheath (non-cordis).The doctor pulled the proximal part of the catheter out and continued the procedure via the left groin.The procedure (stroke treatment) was performed successfully.After finishing the procedure, the distal part of the catheter was successfully captured with a snare.The device was opened in sterile field.The lesion had moderate calcification of aortic arch.There was moderate vessel tortuosity.There was no stenosis.The device was not used for a chronic total occlusion (total occlusion >3 months).The device was not resterilized.There were no anomalies noted when removed from the package.There were no anomalies noted during prep.The device was inserted through a stopcock instead of a hemostatic valve.Resistance was not met while advancing the device.Some extra torquing was applied to ¿turn¿ the simmons 2 configuration.Resistance was not met while advancing the device over the guidewire.The device did not kink in the area of separation.Resistance was not met while withdrawing the device.There was no complication of the procedure.The device is expected to be returned for analysis.
 
Additional Manufacturer Narrative
Complaint conclusion: as reported, the 5f 0.038¿ 125cm ii tempo diagnostic catheter broke about 30cm from the hub during a stroke procedure.The distal part was left in the aortic arch while proceeding with the procedure and later removed from the vessel with a snare.The catheter had not yet been placed in the carotid artery.It was mentioned that this happened when the doctor turned the catheter twice in the arch.The catheter was inserted through a long sheath (non-cordis).The doctor pulled the proximal part of the catheter out and continued the procedure via the left groin.The procedure (stroke treatment) was performed successfully.After finishing the procedure, the distal part of the catheter was successfully captured with a snare.The device was opened in sterile field.The lesion had moderate calcification of aortic arch.There was moderate vessel tortuosity.There was no stenosis.The device was not used for a chronic total occlusion (total occlusion >3 months).The device was not resterilized.There were no anomalies noted when removed from the package.There were no anomalies noted during prep.The device was inserted through a stopcock instead of a hemostatic valve.Resistance was not met while advancing the device.Some extra torquing was applied to ¿turn¿ the simmons 2 configuration.Resistance was not met while advancing the device over the guidewire.The device did not kink in the area of separation.Resistance was not met while withdrawing the device.There was no complication of the procedure.One non-sterile unit of a 5f tempo 0.038 125cm ii diagnostic catheter was received for analysis.Per visual analysis, the body shaft of the unit was observed separated at 43.0 cm from the hub.Also, kinks were found at 76.6 cm, at 88.6 cm, and at 118.0 cm from the hub.The separation areas were observed ripped and twisted damaged.No other anomalies found.Per dimensional analysis, the outer diameter (od) and inner diameter (id) of the unit were measured near the separated and kinked areas and the results were found within specification.Per microscopic analysis, the 5f tempo unit was sent to sem analysis to determine the root cause of the separated condition.Results showed that the separated area of the body/shaft of the 5f tempo 0.038 125 cm ii unit presented evidence of elongations.Plastic deformation resulting in cup and cone like shape were observed on braid wires.Also, tension marks and ductile dimples were found on the separated braid wire surfaces.The elongations found on the body/shaft material, the tension marks, the ductile dimples and plastic deformations resulting in a cup and cone like shape are commonly associated with separations caused by material tensile overload.Therefore, it is assumed that the body/shaft material was induced to a tensile force that exceeded the braid wire and body/shaft material yield strength prior to the separation.No other anomalies were observed during sem analysis.A product history record (phr) review of lot 17851812 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported event by the customer as ¿catheter (body/shaft)- separated - in-patient¿ was confirmed due to the separated body shaft and kinked damage conditions on the returned unit.However, the cause of the body shaft separation and kinked conditions of the unit could not be conclusively determined during the product evaluation.The damages on the returned device suggest the unit was induced to a tensile force that exceeded the material yield strength.Procedural/handling factors or vessel characteristics (moderate calcification and tortuosity) might have contributed to the reported event.Per the instructions for use (ifu), which is not intended as a mitigation of risk, ¿exercise care when removing guidewires from multiple-curve catheters.To prevent kinking of 5f (1.65 mm) and smaller angiographic catheters; straighten the pigtail catheter tip only with a diagnostic guidewire or, if applicable, with a tip straightener.Do not straighten by hand.Use a guidewire when introducing the catheter through the catheter sheath introducer (csi) and into the left ventricle.Treat all 4f catheters and smaller french sizes with ultimate care.The performance of these products may be impaired if not properly and cautiously handled during unpacking and preparation.Procedures requiring percutaneous catheter introduction should not be attempted by physicians unfamiliar with the possible complications.Complications may occur at any time during or after the procedure.¿ neither the phr review nor the product analysis suggest that the found conditions could be related to the manufacturing process of the unit.Therefore, no corrective or preventive actions will be taken at this time.

Brand Name
5F TEMPO 0.038 125CM II
Common Device Name
CATHETER, INTRAVASCULAR, DIAGNOSTIC
MDR Report Key11488238
Report Number9616099-2021-04338
Device Sequence Number3412675
Product Code DQO
UDI-Device Identifier10705032048545
UDI-Public10705032048545
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K973401
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2022
Device Model NumberSRD5559
Device Catalogue NumberSRD5559
Device Lot Number17851812
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/15/2021
Initial Date Received by Manufacturer 02/16/2021
Supplement Date Received by Manufacturer04/16/2021
Initial Report FDA Received Date03/15/2021
Supplement Report FDA Received Date04/23/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/29/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK LONG SHEATH
Patient Weight70